Teenage girls on the pill at greater risk of depression, study finds
Teenage girls who take the contraceptive pill are at greater risk of suffering symptoms linked to depression, according to a new study.
Ever since the pill became available in the UK in 1961, researchers have been trying to understand the connection between oral birth control and mood.
While previous studies have linked the contraceptive to everything from breast cancer to blood clots and weight gain, researchers at Brigham and Women's Hospital, University Medical Center Groningen (UMCG) and Leiden University Medical Center in the Netherlands have added important, new information regarding its association with depressive symptoms.
In the study, published in the journal JAMA Psychiatry, scientists reported that there was no obvious association between oral contraceptive use and depressive symptom severity among the majority of the 1,000 16 to 25-year-olds surveyed.
However, they did find a link among one particular age group: 16-year-old girls. The researchers state that teenagers who took the pill reported higher depressive symptom severity than those of the same age not using oral contraceptives.
“One of the most common concerns women have when starting the pill, and teens and their parents have when an adolescent is considering taking the pill, is about immediate depressive risks,” said corresponding author Anouk de Wit.
“Most women first take an oral contraceptive pill as a teen. Teens have lots of challenging emotional issues to deal with so it's especially important to monitor how they are doing.”
To conduct the research, the team analysed data from female participants in a longitudinal study of teens and young adults from the Netherlands.
Each participant completed a survey with questions about depressive symptoms, such as crying, eating, sleeping, suicidal ideation, self-harm, feelings of worthlessness and guilt, energy, sadness, and lack of pleasure. Their responses were then used to generate a depressive symptom severity score.
The data showed that, on average, 16-year-old participants who were using oral contraceptives had depressive symptom severity scores that were 21 per cent higher than those who were not taking oral contraceptives, reporting more crying, sleeping and eating problems than their counterparts.
“Depressive symptoms are more prevalent than clinical depression and can have a profound impact on quality of life,” said co-author Hadine Joffe.
“Ours is the first study of this scale to dive deep into the more subtle mood symptoms that occur much more commonly than a depression episode but impact quality of life and are worrying to girls, women and their families.”
Despite the findings, the authors note that the association between oral contraceptive use and depressive symptoms may be bidirectional.
This means that it could be the contraceptive pill which contributes to symptom severity or that more severe depressive symptoms could the reason teenagers begin taking oral contraceptives in the first place.
Other forms of birth control known as long-acting reversible contraceptives (LARC), such as intrauterine devices (IUDs), deliver hormone exposure to the local uterine.
Now, the investigators are interested in following up this study to determine if hormone exposure that does not go throughout the whole body and brain is less associated with depressive symptoms.
“Oral contraceptive users, parents and health care providers should be aware of the increased likelihood of presence of depressive symptoms as it may affect quality of life and adherence to oral contraceptive use,” said de Wit.